Chronic Tiredness, Low Mood, Weight Gain

Hello Everyone,

I've just joined so I thank you all in advance for your support and help. I am 50 years old, and have been on steroids every months for the last 2 years as I have chronic asthma. I have also have gained 91/2 stones in these 2 years, I have low mood and avoid mirrors, I am also a student undergoing law exams but I can't rid my brain fog or control my asthma more than 4-5 weeks. Any advice will be highly appreciated.

Thank you :)

6 Replies

oldestnewest
  • Welcome to the Forum. Sorry to hear of your plight. Oral steroids are not great for weight gain, they can make you feel hungry and also cause water retention. It's not great to be taking oral steroids so often. Have you been referred to a specialist clinic ? And has your Asthma been phenotyped?

    Asthma and depression often go hand in hand, it gets to be a vicious circle. For that I would recommend some cognitive behavioral therapy, and any exercise you can manage, a 15 minute walk outside every day will really help, better still 2 fifteen minute walks or whatever you can manage. This will help both mood and lung function.

    Finally if you are not already doing it, keep a diary of your Peak Flow, your symptoms and how much reliever inhaler you are using. This is really helpful when dealing with medics and help you recognize when things are better or worse.

    Lots of people can give support

    I do hope you feel better soon

    R

  • Thank you kindly, your time and advice is much appreciated🙏

  • Sorry to hear this. I am in a similar position in that I started on a regime of a daily oral steroid nearly a year ago after another hospitalisation. I ended up joining Slimming World to help with the weight gain. It does help, but I find it difficult when I am feeling exhausted and foggy like you. This week I gained 1.5 lbs but I have lost 8lbs over 6 weeks so it's not too bad. I think you may even be able to get Slimming World on prescription. Ask your GP. As for the exhaustion and foggy feeling, I am still struggling with this too, but have been for a long time. I did some courses with MIND to help with anxiety and depression. It was recommended that I contact IAPT for further help. Again, ask your GP or look up MIND to see if they have any support in your local area. Don't suffer alone. I wish you all the best. x

    mind.org.uk/

  • Well done for loosing it's doubly hard for us guys.

    I will look into joining slimming world. Thank you :)

  • I do understand how this has happened and how difficult it is to motivate yourself. Walking outside is fine if the temperature is right, but cold air can be bad for poorly lungs. Steroids do increase your appetite, and being at home and tired makes you snack, so you might chew gum or if you have the energy to be really healthy, keep a jar of celery and/or carrot sticks to munch. However, this is only tinkering with the problem and your big problem now is your exams, so concentrate on that. No excuses - just do it, because you can. Do one thing at a time. After your exams, go back to your GP and ask to see a consultant to see what they suggest to improve matters. You can also self refer to IAPT. I think the thing is to take some action as if you can see light at the end of the tunnel, you feel more motivated and better in yourself. Every good wish coming your way!

  • Thank you so much for your encouragement. You're right I should take one thing at a time and exams are my number one priority. I took some adrenal supplements for two months and they helped with constant brain fog but didn't get any more once they finished but may buy some more. Thank you again 🙏

You may also like...